Beyond the surface: confronting the impact of topical steroids on facial skin

Authors

  • Krut J. Patel Department of Dermatology, Parul Institute of Medical Sciences and Research, Parul University, Vadodara, Gujarat, India
  • Som J. Lakhani Department of Dermatology, Parul Institute of Medical Sciences and Research, Parul University, Vadodara, Gujarat, India
  • Shreya D. Patel Department of Dermatology, GMERS Medical College, Godhra, Panchmahal, Gujarat, India

DOI:

https://doi.org/10.18203/issn.2455-4529.IntJResDermatol20240010

Keywords:

TSDF, Fairness, OTC

Abstract

Background: Topical steroids have become the primary therapeutic approach among dermatologists. The clinical outcomes are attributed to their anti-inflammatory, antiproliferative, and immunosuppressive effects. However, this miraculous remedy can lead to significant trouble when used improperly, especially on the face where it can lead to topical steroid damaged faces (TSDF).

Methods: study was conducted for 9 months among 30 patients presenting with chief complaints due to topical steroid abuse over face and data was collected and analysed after using self-designed open ended questionnaire.

Results: Out of 30 patients, preponderance were seen in females (M:F=1:2.3) The most common age group was 18-28 years (50%). Majority of them (36.6%) used class-3 of highly potent steroid which is betamethasone valerate 0.1%. Most common indication for application was as fairness cream (46.7%). In majority of the patients (70%), suggestion for application was given by pharmacist. 73.3% of patients, purchase medication over the counter (OTC) without prescription. Duration of usage was more than 6 months in 10% patients. Dyspigmentation (32.1%) followed by erythema (28.6%) were the most common adverse effects.

Conclusions: Using too many topical corticosteroids may benefit manufacturers and sellers, but it harms unsuspecting people. It's crucial to evaluate and advise patients, as well as inform doctors about avoiding excessive use of these products on the face. This is an important step that needs attention now.

References

Becker DE. Basic and clinical pharmacology of glucocorticosteroids. Anesthesia progress. 2013;60(1):25-32.

Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. Topical corticosteroid abuse on the face: A prospective, multicenter study of dermatology outpatients. Indian J Dermatol Venereol Leprol 2011;77(2):160-6.

Varshney D, Dhillon D. A study on clinical profile of topical steroid damaged face (TSDF). Int J Sci Res. 2020;9(2):78-80.

Srinivas CR, Lakshmi C. Principles of topical therapy in dermatology. In: Valia RG, Valia AR, editors. IADVL Textbook of Dermatology. 3rd ed, Vol. 2. Mumbai, India: Bhalani Publishing House. 2008;1591-618.

Rathod PR, Shankar R, Sawant A. Clinical study of topical corticosteroids misuse. Int J Recent Trends Sci Technol. 2015;15:322-3.

Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis. Indian J Dermatol. 2006;51:154-5.

Hameed AF. Topical steroid misuse on the face: A medical and social problem in Iraq. Iraqi Postgrad Med J. 2014;13:346-9.

Verma S, Madhu R. The Great Indian epidemic of superficial dermatophytosis: An appraisal. Indian J Dermatol. 2017;62:227-36.

Kuflik JH, Schwartz RA. Acneiform eruptions. Cutis. 2000;66:97-100.

Momin S, Peterson A, Del Rosso JQ. Drug-induced acneform eruptions: Definitions and causes. Cosmet Dermatol. 2009;22(1):28-37.

Lahiri K, Coondoo A. Topical steroid damaged/dependent face (TSDF): An entity of cutaneous pharmacodependence. Indian J Dermatol. 2016;61(3):265-72.

Downloads

Published

2024-01-08

Issue

Section

Original Research Articles